Hail, Kay
- When
- May 24, 12:45 PM CST
- Where
- Kay County, 3 mi N of Braman
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.983, -97.333
23 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 9:53 AM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1053 AM CDT FRI MAY 24 2002 BRIEF TIME OUT IN THE ACTION AS FIRST WAVE HAS LIFTED NORTH AND EAST OF THE AREA. OUTFLOW BOUNDARY FROM CONVECTION OVERNIGHT IS DRAPED ACROSS NORTHERN OK...SAY FROM TUL TO SWO TO FAIRVIEW WITH SYNOPTIC FRONT EXTENDING FROM NORTHERN TX PANHANDLE INTO SE KANSAS. RELATIVELY UNCAPPED SOUNDING THIS MORNING SO AS NEXT WAVE OVER WESTERN CO APPROACHES AREA SHOULD SEE SCATTERED TSRA DEVELOP ACROSS NORTHERN SECTION. SOUTHWEST SECTIONS OF CWA PER VISIBLE SATELLITE SEEMS TO BE BETTER CAPPED...AND THIS AREA WILL BE MAIN AREA TO WATCH FOR SEVERE POTENTIAL THIS AFTERNOON AND TONIGHT. WILL LIKELY NEED TO LOWER HIGH TEMPS ACROSS NORTHERN SECTIONS AS CLOUD COVER SHOULD BE MORE PERSISTENT THERE. WILL SEND UPDATED GRIDS AND ZONES SHORTLY. SIX ------------------------- 251 AM CDT FRI MAY 24 2002 CURRENT STORMS WILL MOVE OUT OF NORTH CENTRAL OK BY SUNRISE WITH LINGERING SHOWERS IN THEIR WAKE. THE BOUNDARIES INITIATED BY THIS RAIN WILL ENHANCE THE SYNOPTIC BOUNDARY ACROSS NORTHWEST OK AT LEAST THROUGH EARLY AFTERNOON. AS A SURFACE LOW DEVELOPS IN THE EASTERN TX PANHANDLE THIS AFTERNOON THE FRONT MAY MOVE NORTH TO THE EXTREME NORTHWEST CORNER OF OK. REGARDLESS, THE APPROACHING UPPER WAVE AND THE RESIDENT ATMOSPHERE ARE SET FOR STORMS AGAIN LATE THIS AFTERNOON AND EVENING. AFTER LIKELY SUPERCELLS...A SQUALL LINE WILL PROBABLY FORM AHEAD OF THE COLD FRONT AS IT MOVES THROUGH CENTRAL OK AFTER MIDNIGHT AND THROUGH SOUTHEAST OK SATURDAY MORNING. POPS WERE RAISED FROM PREVIOUS FORECASTS FOR THIS. BRIEFLY DISCUSSED A FFA WITH TULSA BUT WILL NOT ISSUE ONE NOW. HEAVY RAINFALL HAS NOT BEEN WIDESPREAD AND THE GROUND HAS BEEN ABLE TO ABSORB IT TONIGHT. DEPENDING ON HOW SOON STORMS FORM THIS AFTERNOON AND EVENING BEFORE THE FRONT BEGINS TO MOVE MAY GIVE SOME CONCERN TO NORTH CENTRAL OK. DRIER AIR ON NORTH WINDS WILL SPREAD ACROSS OK SATURDAY WITH THE SURFACE HIGH SETTLING OVER NORTHERN/CENTRAL OK SATURDAY NIGHT. SUNDAY MORNING WILL SEE PLEASANT LOW TEMPERATURES IN THE 40S ACROSS NORTHWEST OK. FCSTID = OKC 78 60 73 57 / 40 90 40 20 HBR 79 58 75 56 / 40 90 30 20 SPS 83 64 78 61 / 20 40 40 30 GAG 76 47 75 54 / 40 100 20 10 PNC 74 53 73 54 / 60 100 20 10 DUA 81 65 78 61 / 20 40 90 30 .OUN... OK...NONE TX...NONE
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1039 AM CDT FRI MAY 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 6 NE MOOREWOOD OK 1.00 INCH HAIL
05/23/02 CUSTER REPORTED BY PUBLIC
0930 PM 1 N MOOREWOOD OK 1.00 INCH HAIL
05/23/02 CUSTER REPORTED BY PUBLIC
EMOKZ004>048-050>052-TXZ083>090-242200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 24 2002
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT OVER MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REMAINDER OF NORTHERN AND SOUTHEAST OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS MAINLY SOUTH OF A LINE FROM KINGFISHER TO
LEEDEY AND WEST OF A LINE FROM SEMINOLE TO ADA TO ARDMORE. THERE IS
A SLIGHT RISK OVER THE REMAINDER OF SOUTHEAST AND NORTHERN
OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM
AND 6 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
MODERATE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
AS EARLY AS MID AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SPOTTER
GROUPS ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE
SEVERE WEATHER OPERATIONS THIS AFTERNOON AND OVERNIGHT.
DISCUSSION...
A COLD FRONT WILL CONTINUE TO DRIFT SOUTH INTO PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON AS AN UPPER AIR DISTURBANCE OVER
COLORADO APPROACHES THE SOUTHERN PLAINS. A DRYLINE WILL CONTINUE TO
TAKE SHAPE ACROSS EASTERN SECTIONS OF THE TEXAS PANHANDLE. BY MID
TO LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE AND COLD FRONT. MODERATE INSTABILITY AND DEEP LAYER SHEAR
WILL BE SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING
WINDS...AND TORNADOES. BY MID TO LATE EVENING...THUNDERSTORMS WILL
LIKELY DEVELOP INTO A COMPLEX OF STORMS AND MOVE EAST...WITH THE
THREAT BECOMING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.
THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.
OTHER HAZARDOUS WEATHER...
IN ADDITION TO SEVERE THUNDERSTORMS... LOCAL AREAS OF HEAVY RAINFALL
ARE POSSIBLE WITH THE BEST CHANCE ACROSS SOUTHERN OKLAHOMA AND NORTHERN
PARTS OF WESTERN NORTH TEXAS.
A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.The Wichita radar (KICT), 75 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
23 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood, 1 high wind. Local standard time, as filed.
Storm chasers reported a brief tornado wrapped in rain. No damage was observed or reported.
Highway 77 was closed due to high water.
Local law enforcement measured 65 mph winds that were associated with the passage of a strong cold front and rain showers, but no thunder.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyThe tornado archive for Oklahoma, 2002Warnings in Oklahoma, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287735, 5287736, 5287737, 5287738, 5287741, 5287739, 5287740, 5287743, 5287750, 5287754, 5287751, 5287742, 5287757, 5287744, 5287745, 5287747, 5287746, 5287749, 5287748, 5287762, 5287755, 5287753, 5287752, 5287756, 5287758, 5287759, 5287760, 5287761.